Tuesday, May 14, 2013

Thanks, Everybody

For all your support.

I really appreciate it!

I had my first post-op meeting with my Doctor this morning, and we discussed all of the ramifications of having a heart attack, and the changes in lifestyle, and new medications, that are required for a continued successful recovery.

One of the things I didn't know was that continued smoking can cause my brand-new, shiny stents to clog up in a remarkably short time.

If all goes well, these new type should be good for at least ten, and more like 15, years before a replacement is needed.

In 15 years, there may be something entirely new, although with the current state of the economy, I won't hold my breath.

We spent some time clearing up the confusion/consternation I had over one of the new meds, and the "banning" of one of my older ones, Benadryl.

As far as the stopping smoking goes, all my friends (and my wife) who have quit tell me the first 7~10 days is the worst, and once I'm past that, my chances of staying "quit" increase dramatically.

BUT....between the NO cigarettes, and NO caffeine, I'm going to call the Doctor tomorrow and ask him if there's something mild he can prescribe to help me slide through this.

I'm getting a bit antsy, and I have a feeling I might be climbing the walls by Thursday or Friday!

And I've lost about 7 pounds, which I suspect was mostly retained water, as I'm no longer drinking 8 or 9 cans of Diet Soda per day.

No, I'm not comfortable, and I'm still pretty sore (and bruised) where they made the incision to get at the femoral artery, but I guess I'm in a whole lot better shape than I was 5 days ago when the pain came on, and stayed with me until I woke up after surgery Sunday afternoon.

17 comments:

  1. Be careful on what he prescribes you to get thought the smoking thing. Many of these drugs are antidepressants. That could end up having the cops confiscate your firearms if they found out about it.

    ReplyDelete
    Replies
    1. Oh meant to add that I'm glad you're home and feeling better.


      Delete
    2. Yeah, I'me very aware of that.

      I was thinking more along the lines of Ambien, just so I can get a good nights sleep

      Delete
  2. Jim, I'm immensely glad you're still here. Regarding the soreness from the femoral insertion point, as long as you don't get pain in your back, you'll be okay (so I was told 3 months ago). Back pain can be an indicator of an arterial leak, with the blood pooling back there.

    Good luck with the meds; you can DO this!

    ReplyDelete
    Replies
    1. He used his stethoscope and listened all over my abdomen and groin area during his exam. I asked him if he was "checking for leaks", and he said it's common for men over 50, with my medical history, to be at risk for an Abdominal Aortic Aneurism, something I'd never heard of.

      I have an ultrasound scheduled for that early next week.

      Delete
  3. Is it OK to smoke those e cigarettes with the nicotine vapor?

    ReplyDelete
    Replies
    1. Probably not, Opus.

      The nicotine constricts your blood vessels, and that's not a good thing.

      Delete
  4. Good news, and do what they say! It's for a GOOD reason (Your survival)!!!

    ReplyDelete
  5. Glad to hear all is well so far. It ain't easy giving up some vices thats for sure!

    ReplyDelete
  6. Glad you are hanging in there! Let us know if we can do anything for ya.

    ReplyDelete
  7. If I may be so bold, how old are you? I have not had a HA, but I had deadly high blood pressure a few months ago. I'm 56 and my weight has been creeping up on me for several years. My doc nearly had an HA when she took my blood pressure (195/120). I now am on medications that have certainly lowered my BP (lysinopril, nifedical, metopranol) which all seem to upset my stomach. I quite smoking and drinking which did not help bring down my BP; coffee too. My BP is now down into the 140s...the sad part is that I had no idea. I went to the doc for something totally unrelated in February.
    I wish you a speedy recovery and to your health. Dry red wine is good, and I have been known to sneak a Crown on the rocks every now and then...for digestion.

    ReplyDelete
  8. I'll be 62 in August. I'm 5'10" and about 225, about 40 lbs overweight.

    My BP was always great (125/70) and I always used to joke about "An overweight smoker with great BP" at the clinic.

    I also have Type II diabetes, which starts to complicate *everything* in your life as you get older. I'm able to control my glucose with medication and exercise, and was doing great until I got called back to work.

    When I was laid off for 17 months, I was constantly running around the house fixing things, working on landscaping, experimenting with radio antennas (I'm a Ham), and really watching my diet. My A1c was down to 5.6, and I weighed about 210. When I got called back, most of the activity slowed down, the weight went up, and my diet went down the drain.

    I was proscribed lysinopril, and metoprolol, and they don't seem to bother my stomach. I stagger them about two hours apart so they both don't slam into me at once, and that might help you.

    I agree about the Crown on-the-rocks, but I don't drink.....:-)

    195/120 is "Throw you in the hospital" high! My Mom had extremely high BP. Hers would go 220/150! She also smoked 3 packs of Salems a day, drank black coffee by the gallon, and constantly worried about EVERYTHING.

    She had two heart attacks, and when I visited her after her first one, she was smoking in the hospital room!

    Things sure have changed since the early 70's.......

    ReplyDelete
    Replies
    1. Thanks, good idea about staggering the meds. And you ain't kiddin' 'bout how things have changed...especially about public smoking.
      Unfortunately, my wife is what I call "my enabler". It's a long story, but in the end, it's me that makes the final decision whether or not to light up.
      I was able to get up at 5:00am for a while and walk around the track at the school. Like you said; 20 years ago, no problemo. Now, I'm lucky to get to work by 8.
      My weight is hovering at 250. I used to be 6' 2" but since I got heavy, I lost a couple inches of height. Still, I need to be around...ideally...180. I'm working on it.
      I'll be watching, and keep us posted!

      Delete
  9. Good luck on the next week or two.

    ReplyDelete
    Replies
    1. Thanks.

      So far I'm just gritting my teeth and white-knuckling it!

      Just checked my BP and it's 101/65.......!

      And I weighed myself and I'm down to 217, so I've lost 10+ pounds since May 11th.

      I'll bet it's mostly water, as I *was* drinking a lot of Diet Coke, and now I'm at "Coke ZERO"!

      Delete
  10. Are you taking Benadryl just as an antihistamine? If that's why, may I suggest Zyrtec, Allegra, or one of the newer ones? They're lower impact in terms of making you drowsy, and last longer, but they are not as effective on a really bad allergy attack.

    ReplyDelete
    Replies
    1. I *was* taking Benadryl for allergies, and to help me sleep at night.

      That's on the NO-NO list now. My Doctor explained it to me yesterday, but I guess I wasn't listening very close.

      The Mrs was with me, and sometimes she injects these off-the-wall questions that temporarily derail the train of thought!

      I've tried the newer ones (the ones you have to ask for and show ID for because somebody *might* try and make meth from them) and they just don't seem to do much.

      Delete

Keep it civil, please....